MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; STAPLER 60 RELOAD GREEN

INTUITIVE SURGICAL, INC SUREFORM; STAPLER 60 RELOAD GREEN
Model Number 48360G-09
Medical Device Problem Code Failure to Form Staple (2579)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/10/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has not received the instrument for evaluation.Therefore, the root cause of the customer reported failure mode has not been determined.A follow-up mdr will be submitted if the product is returned and evaluated and/ or if additional information is received.A review of the provided image was performed, and the following additional information was provided: this is an image of a tissue specimen that was extra corporealized and one staple can be seen in the middle of this tissue.Blank mdr fields: the missing patient information in sections a and b was either unknown, unavailable, not provided, or not applicable.The expiration date for section d4 is not applicable.Field d6 is blank because the product is not implantable.Information for the blank fields in section e1 is not available.Fields g5 and g7 are not applicable.
 
Event or Problem Description
It was reported that during the 2nd phase of a da vinci-assisted abdominoperineal resection surgical procedure, the staple line was incomplete with a sureform 60 green reload.Before deployment, the cartridge passed the inspection and nothing non-standard was noticed.No issue was observed during the first fire.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the reporter confirmed that rectum amputation was being performed at the time of event.The tissue was not calcified and was not exposed to any radiation or chemotherapy prior to the procedure.There was no tissue tension neither any tissue bunching.The event did not involve a failure to fire and did not involve a partial fire.The event did not involve tissue being pushed forward/dragged during the firing process neither involve the stapler jaws opening/releasing during the firing sequence.The event did not involve reload deploying staples unexpectedly.The stapling issue resulted in malformed / unformed staples and also staples missing from the staple line.There were holes/gaps observed within the staple line.The reporter did not know if reload stuck to tissue.Reporter also did not know if errors/messages were generated when the stapling issue occurred.The surgeon did not encounter any obstructions such as clips, staples, or other hard material between the instrument jaws.The surgeon did not fire over an existing staple line and was not buttress material used.The surgeon did not experience any clamping issues prior to firing the stapler reload.There was no bleeding observed on the staple line due to the stapler issue.There was no unplanned tissue removal due to the stapler firing failure.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has received the sureform reload associated with this complaint and completed investigations.The reported issue with the accessory could not be replicated nor confirmed.The reload was returned fully fired, underwent external and visual inspection, and showed no damage to the reload body.No product issue was identified.Additionally, the logs were examined, and there were no instances of firing related failures associated with the stapler bearing.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) completed engineering investigations.While additional physical analysis and in-house testing could not be performed on the device, the initial failure analysis investigation, procedure logs, and images were reviewed.Logs for the procedure showed the stapler that was used fired one green reload on the first install.The first clamp was successful, and the firing was completed without any pauses for compression.There were no errors pertaining to the stapler or reload used in the logs.No other installs or firings were attempted with the stapler.The images showed a fully fired green reload.All pushers have been deployed, which is confirmed by the lack of unformed staples remaining in the pusher pockets.The reload blade was concealed at the distal end.No damage was observed to the cartridge body, pushers, or blade.Although two staples were found to be remaining in their pocket, the staples were fully formed, confirming they were deployed correctly.Staples can form and remain in their pockets if the tissue is not oriented in a way that the staples can be implanted into the tissue during the fire.Additionally, an image was provided by the site and was analyzed by a clinical development engineer.The review indicated that, the image did not match the reported issue.This was an image of a tissue specimen that was extra corporealized and had one staple in the middle of this tissue.An incomplete staple line was not confirmed through review of the provided image.As the reported event was not able to be confirmed through visual inspection of the returned reload, nor through review of the procedure logs or attachments, further investigation is unable to confirm the complaint of an incomplete staple line.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
SUREFORM
Common Device Name
STAPLER 60 RELOAD GREEN
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key19480201
Report Number2955842-2024-15144
Device Sequence Number7072233
Product Code GDW
UDI-Device Identifier10886874113841
UDI-Public(01)10886874113841(17)251130(10)K10231109
Combination Product (Y/N)N
PMA/510(K) Number
K173721
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48360G-09
Device Catalogue Number48360G
Device Lot NumberK10231109
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer06/24/2024
08/21/2024
Initial Report FDA Received Date06/06/2024
Supplement Report FDA Received Date07/20/2024
09/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/09/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient SexPrefer Not To Disclose